Alert archive / Hawaii / Gale Warnings in 2018

Gale Warning 2, NWS Honolulu, HI

February 23, 2018

NWS Honolulu, HI issued this gale warning at Feb 23, 2018, 1:26 PM HST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 1:26 PM HST (23:26 UTC)
Expired
Feb 24, 2018, 3:20 AM HST
In force
14 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

847 
WHHW70 PHFO 232326
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
126 PM HST Fri Feb 23 2018

...STRONG SOUTHEAST WINDS AND LARGE SEAS IMPACTING WINDWARD
WATERS...

.A strong high far north northeast of the area and a persistent 
surface trough northwest of Kauai will produce strengthening east 
to southeast winds across most of the windward waters and waters 
around the Big Island. Winds and seas are expected to stay strong 
and elevated, with further strengthening forecast for next week.

PHZ121>124-241230-
/O.UPG.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/
/O.NEW.PHFO.GL.W.0002.180223T2326Z-180224T1600Z/
/O.NEW.PHFO.SC.Y.0010.180224T1600Z-180226T1600Z/
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
126 PM HST Fri Feb 23 2018

...GALE WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST
MONDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect until 6 AM HST Saturday. A Small 
Craft Advisory is in effect from 6 AM Saturday to 6 AM HST Monday.

* Winds and Seas...Through tonight, east to southeast winds 25 to
  35 kt with gusts up to 45 kt. Seas 6 to 12 feet. Saturday 
  through Sunday night, east to southeast winds 20 to 30 kt with 
  gust up to 40 kt. Seas 6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110-111-114-116-117-241230-
/O.CON.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
126 PM HST Fri Feb 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* Winds and Seas...East winds 15 to 25 kt with gusts up to 35 
  kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
2 follow-up statements
419 
WHHW70 PHFO 240105
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
305 PM HST Fri Feb 23 2018

...STRONG EAST TO SOUTHEAST WINDS AND LARGE SEAS IMPACTING 
WINDWARD WATERS...

.A strong high far north northeast of the area and a persistent
surface trough northwest of Kauai will produce strengthening east
to southeast winds across most of the windward waters and waters
around the Big Island. Winds and seas are expected to stay strong
and elevated through the weekend, with further strengthening 
forecast for next week.

PHZ121>124-241515-
/O.CON.PHFO.GL.W.0002.000000T0000Z-180224T1600Z/
/O.CON.PHFO.SC.Y.0010.180224T1600Z-180226T1600Z/
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
305 PM HST Fri Feb 23 2018

...GALE WARNING UNTIL 6 AM HST SATURDAY...
...SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 6 AM HST MONDAY...

* Winds and Seas...Through tonight, east to southeast winds 25 to
  35 kt with gusts up to 45 kt. Seas 6 to 12 feet. Saturday 
  through Sunday night, east to southeast winds 20 to 30 kt with 
  gust up to 40 kt. Seas 6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110-111-114-116-117-241515-
/O.CON.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
305 PM HST Fri Feb 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* Winds and Seas...East winds 15 to 25 kt with gusts up to 35 
  kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Burke
920 
WHHW70 PHFO 241320
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
320 AM HST Sat Feb 24 2018

...STRONG EAST TO SOUTHEAST WINDS AND LARGE SEAS IMPACTING
WINDWARD WATERS...

.A strong high far north northeast of the area and a persistent
surface trough northwest of Kauai will produce strengthening east
to southeast winds across most of the windward waters and waters
around the Big Island. Winds and seas are expected to stay strong
and elevated through the weekend, with further strengthening
forecast for next week.

PHZ121>124-250230-
/O.CAN.PHFO.GL.W.0002.000000T0000Z-180224T1600Z/
/O.EXT.PHFO.SC.Y.0010.180224T1320Z-180226T1600Z/
Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
320 AM HST Sat Feb 24 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Gale
Warning for the waters around the Big Island including the
Alenuihaha Channel. A Small Craft Advisory is now in effect for
these areas.

* Winds and Seas...East winds 15 to 25 kt with gusts up to 40 
  kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110-111-114-116-117-250230-
/O.CON.PHFO.SC.Y.0009.000000T0000Z-180226T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
320 AM HST Sat Feb 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* Winds and Seas...East winds 15 to 25 kt with gusts up to 35 
  kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Feb 23, 10:00 AM HST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 23, 10:00 AM HST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Fri Feb 23 2018

.SYNOPSIS...
Moist and unstable conditions will persist across portions of the
state through the weekend. Southeast winds will focus rainfall
over windward and southeast slopes, though isolated heavy showers
and thunderstorms could pop up anywhere. Drier conditions will
push back over the state early next week as potentially strong
east to east-southeast winds develop.

&&

.DISCUSSION...
Moist and unstable conditions remain in place this morning,
maintaining a flash flood threat. A deep, nearly stationary mid
to upper level low parked about 850 miles northwest of Kauai is
producing an unstable southwesterly flow aloft over the state.
Perceptible water remains elevated in the 1.4 to 2 inch range,
and the overnight soundings continued to reveal a lack of an
inversion. The upper trough is also supporting a surface trough
several hundred miles west of the islands. The combination of the
surface trough and a very strong area of high pressure sitting
1,700 miles to the northeast of the state is generating a fairly
strong east to southeast winds locally. The strongest easterly
winds are found around the Big Island, then quickly veer out of
the southeast elsewhere. The deepest moisture is focused near the
Big Island this morning, especially across southeast slopes of the
Puna and Kau Districts. Active showers are also observed across
the eastern tip of Maui and windward Molokai, while morning
conditions are rather quiet elsewhere.

The flooding threat will continue today. With the deepest moisture
remaining over the eastern end of the state, the east to
southeast winds will provide the highest chance for rainfall along
east and southeast facing slopes of the Big Island and Maui.
Also, the winter weather threat will persist on the high summits
of the Big Island. Across the rest of the state, moisture will be
lower but still great enough to support heavy shower and
thunderstorm development. This threat will be most pronounced this
afternoon as the land heats up.

The flood threat gradually diminishes tonight and Saturday. The
mid to upper level low will drift slightly westward, allowing some
warming aloft that will decrease instability. Meanwhile, the GFS
and ECMWF models depict an area of active thunderstorms continuing
just south and southwest of the Big Island and deeper moisture
gradually decreasing over the eastern end of the state. Somewhat
wet conditions should persist across windward and southeast
slopes, and enough instability should remain to trigger an
isolated heavy shower or thunderstorm just about anywhere in the
afternoon. The big question, which remains unanswered at this
time, is whether or not the Flash Flood Watch will be needed,
given the border line conditions that will be in place. We will
take a hard look at this today as additional data are considered.

On Sunday, a negatively tilted upper level trough rotating around
the western low passes over Kauai. This trough may bring a second
round of heavy shower and thunderstorm potential to the western
islands of Kauai and Oahu by Sunday afternoon. Model solutions on
the intensity of this trough remain less certain at this point. We
expect Sundays weather impact details to come into focus as the
time period gets closer.

The long range forecast for next week shows the high pressure
system moving westward with higher pressure building in over the
state. Downward moving subsident air under this ridge will
stabilize the air mass and produce a drying trend. However, east
to southeast wind speeds will also increase across all islands
from Monday night into Tuesday morning. These elevated wind speeds
are forecast to continue through the rest of the week.

&&

.AVIATION...
High pressure northeast of the state and low pressure to the
west, will keep an east to southeast flow in place across the
island chain through tonight. A moist and unstable airmass will
remain over the island chain, with the most unsettled weather
expected across the eastern islands, particularly the Big Island,
where widespread MVFR and isolated IFR conditions are expected.
Across the smaller islands daytime heating will likely lead to
some shower development over interior and leeward areas, along
with some brief MVFR and IFR conditions.

AIRMET SIERRA remains in place for mountain obscuration across
E to SE facing slopes of the Big Island. Light icing will be
possible in the thick mid and high clouds around the state.

&&

.MARINE...
Abundant moisture along with an unstable airmass will allow for
some isolated thunderstorms over the coastal waters through the
weekend.

Strong high pressure far to the north northeast of the state will
result in breezy east to southeast winds over the coastal waters
through this weekend. Even stronger winds are expected early next
week as the high moves a bit closer to the state allowing the
pressure gradient to tighten over the area. A Small Craft Advisory
is posted for a vast majority of the coastal waters due to the
breezy winds and associated wave heights exceeding 10 feet in some
areas.

A long and rather broad fetch of easterly winds on the south side
of the high will continue to produce advisory level surf along
east facing shores through the weekend and on into early next
week. Latest guidance from the Wavewatch model indicates surf
could reach warning levels as early as Monday night or Tuesday.
This combined with high astronomical tides could cause some
coastal inundation issues along some low lying areas exposed to
east.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for all islands.

High Surf Advisory until 6 AM HST Monday for east facing shores
of Kauai, Oahu, Molokai, Maui, and the Big Island.

Winter Storm Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 AM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

Discussion...Wroe/Bohlin
Aviation...Morrison
Marine...Burke

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:18 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 22, 3:10 PM HSTFlash Flood WarningHFOKauai3 hr
Feb 22, 3:54 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao12 hr
Feb 22, 3:54 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao6 days
Feb 22, 4:02 PM HSTSmall Craft AdvisoryHFO20 days
Feb 22, 5:43 PM HSTFlash Flood WarningHFOKauai8 hr
Feb 23, 12:45 PM HSTWind AdvisoryHFOHawaii26 hr
Feb 23, 1:26 PM HSTSmall Craft AdvisoryHFO19 days

Nearby

Gale Warnings in Hawaii, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.